Texas, 2020

High Wind in Texas, November 22, 2020

November 22, 2020 · NWS MAF · 1 event in 1 county or zone

Northerly flow behind an upper level trough brought a cold front to the area that caused strong northeast winds at Guadalupe Pass.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Northerly flow behind an upper level trough brought a cold front to the area that caused strong northeast winds at Guadalupe Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 22, 5:43 AM CST, 5 hours 33 minutes earlier.

Area forecast discussion, Nov 22, 5:43 AM CST, 5 hours 33 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
543 AM CST Sun Nov 22 2020

.DISCUSSION...

Please see the 12Z aviation discussion below.

&&

.AVIATION...

A cold front moving through the region today will result in
elevated northeasterly winds, as well as rapidly deteriorating
conditions at all terminals. VFR conditions prevail at issuance,
though MVFR/IFR ceilings are gradually developing southward
through eastern NM/TX Panhandle, expected to impact all terminals
by 16-18Z. Patchy MVFR fog is also expected to develop, with both
the low ceilings/fog then expected to persist through the end of
the forecast period. Intermittent light drizzle/rain is also
possible this afternoon through tonight.

&&

.PREV DISCUSSION... /issued 236 AM CST Sun Nov 22 2020/

DISCUSSION...
Surface high pressure will slowly increase today in wake of a mid-
level trof moving e across the cntrl plains states this morning. Low-
level mstr/clouds will increase n to s this morning and expand in
coverage Sun evening as sly flow and warm air advection aloft the
front take over. -RA is still expected with a persistent signal
that SE NM is the favored area. Due to the lack of a shrtwv trof
the lift/mstr will be shallow and rain amounts still look to be
10" or less. Areas of fog may accompany the -RA thru Mon AM. For
locations along and n of I-20 today's high temps will range from
the L50s-N60 by noon with temps then steady or falling 2-5 degrees
in the afternoon. Farther s-sw across the Trans Pecos high temps
will climb into the 60s and 70s. Winds this evening will increase
thru GDP Pass, however this looks like low end high winds at best
thru the pass and we will let the day shift make the final call.
Precip chances will dwindle Mon especially after 18Z with warmer
high temps. Tue a strong mid-latitude cyclone will come out from
the 4-Corners region with a 85-95kt 5h jet forecast to move across
SE-E NM and W TX. As such Tue will be windy/very windy. The
plains will generally remain just below advisory level winds,
however high winds are likely in the GDP Mtns (per NAM12 xsct
showing a mtn wave) and possible in the Davis Mtns above 6500 ft.
Position of surface high Wed AM and dry air will make for a cool
morning followed by a quick warm-up Wed-Thur ahead of the next
front Fri AM.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     58  48  65  58 /  10  10  10   0
Carlsbad                       57  45  67  46 /  50  50  30   0
Dryden                         74  57  73  54 /   0  20  10   0
Fort Stockton                  68  52  70  54 /  10  20  10   0
Guadalupe Pass                 59  45  66  49 /  30  40  20   0
Hobbs                          54  44  62  48 /  30  50  40   0
Marfa                          73  45  69  41 /  10  10   0   0
Midland Intl Airport           60  49  65  54 /  10  20  10   0
Odessa                         59  48  65  54 /  10  20  20   0
Wink                           63  50  70  49 /  10  40  20   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

49/84
Hazardous weather outlook, Nov 22, 2:04 AM CST, 9 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
204 AM CST Sun Nov 22 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-230815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
204 AM CST Sun Nov 22 2020 /104 AM MST Sun Nov 22 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Strong winds are possible through Guadalupe Pass late tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Windy to very windy conditions are possible Tuesday across the
Guadalupe and Davis Mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe and Delaware Mountains

When
November 22, 11:16 AM CST to 10:51 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
42 kt (48 mph) measured sustained
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 929880.